Hail, Marengo
- When
- April 6, 4:14 PM CST
- Where
- Marengo County, 1.38 mi S of Myrtlewood
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.250, -87.950
On Sunday, April 6, a low pressure system developed in the northwestern Gulf of Mexico in response to a longwave trough crossing the central United States. The surface low tracked northeastward into Tennessee, bringing a warm front northward across Central Alabama.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
On Sunday, April 6, a low pressure system developed in the northwestern Gulf of Mexico in response to a longwave trough crossing the central United States. The surface low tracked northeastward into Tennessee, bringing a warm front northward across Central Alabama. Warm, moist air rode over the warm front, leading to development of a large rain shield to the north of the frontal boundary. This rain slowly spread north across the forecast area during the day on April 6th. By late evening on April 6th, a band of heavier rain and strong to severe storms just ahead of a cold front pushed into west Central Alabama. Sporadic wind damage occurred throughout the night as storms tracked eastward and ground conditions became saturated. A series of thunderstorms producing very heavy rainfall trained over portions of the Birmingham metro area leading to a significant flash flood event, as more than six inches of rain fell in approximately 5 hours. Numerous water rescues were performed in Jefferson and Shelby counties. Heavy rainfall continued to shift south and east during the morning hours on Monday, April 7, resulting in flash flooding across portions of southeast Central Alabama. Rainfall ended by early afternoon as a cold front moved through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 3:08 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 408 PM CDT SUN APR 6 2014 .DISCUSSION... APPENDED BELOW..IS THE FORECAST DISCUSSION FROM OUR PARTNERS ON THE EARLIER SHIFT. MANY OF THE IDEAS AND CHALLENGES REMAIN THE SAME AND WILL FOCUS ON THESE CHALLENGES AND SLIGHT ADJUSTMENTS WE MADE TO THE FORECAST. A FAIRLY BROAD AREA OF 1 TO 3 INCHES OF RAINFALL OCCURRED LAST NIGHT INTO EARLY THIS MORNING. THIS AREA WAS GENERALLY FROM NEAR LIVINGSTON TO NEAR PHENIX CITY. THIS RAINFALL HAS SET UP A BOUNDARY OF RAIN COOLED AIR...WHICH HAS MOVED ONLY SLIGHTLY NORTHWARD TODAY. ENHANCED LIFT COURTESY OF A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD OVERNIGHT INTO MONDAY AND DUMP ANOTHER 2-4 INCHES OF RAIN. THEREFORE...OVERALL TOTALS WILL GENERALLY RANGE FROM 3-4 INCHES WITH SEVERAL AREAS REACHING 5-6 INCHES. THIS WILL PRODUCE SOME FLOODING AND A FLASH FLOOD WATCH REMAINS IN EFFECT OVERNIGHT FOR ALL OF CENTRAL ALABAMA. THESE RAIN AMOUNTS WILL ALSO PRODUCE SIGNIFICANT RISES ON AREA MAINSTEM RIVERS. SEVERAL RIVERS ARE FORECAST AT MINOR FLOODING LEVELS WITHIN THE NEXT FEW DAYS. SEE OUR LOCAL RIVER FLOOD STATEMENTS FOR SPECIFIC FLOOD CREST AND STAGE INFORMATION. THE AIRMASS THAT PRODUCED THE SEVERE WEATHER ACROSS THE PLAINS INTO THE OHIO VALLEY SEVERAL DAYS AGO REMAINS VERY CLOSE TO THE GULF COAST. IN FACT...A FEW LOCATIONS HAVE EXPERIENCED THIS AIRMASS MOVING JUST INLAND WITH DEW POINTS INTO THE 70S. OUR NUMBER ONE CHALLENGE REMAINS...WHICH HAS BEEN MENTIONED SEVERAL DAYS IN A ROW...HOW WILL THE RAIN COOLED STABLE AIRMASS BE AFFECTED BY THE DEEPENING LOW AND SOUTHERLY WIND SURGE. THE FIRST CHANGE WAS TO SLOW THE OVERALL EVOLUTION DOWN SLIGHTLY. THE LATEST WATER VAPOR IMAGERY HAS THE UPPER TROUGH BECOMING VERY CLOSE TO NEGATIVE TILT WITH AN ENHANCED JET DEVELOPING ACROSS MEXICO AND TEXAS. THEREFORE...THE SURFACE LOW SHOULD BEGIN ITS FORMATION SHORTLY AND DEEPEN AND MOVE NORTH NORTHEAST. THE SHEAR AND WIND FIELDS REMAIN A NON-ISSUE AS THERE IS MORE THAN ENOUGH SUPPORT FOR SUPERCELLS AND TORNADOES INITIALLY. ALTHOUGH THERE REMAINS A POTENTIAL OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL ALABAMA INTO EARLY MONDAY MORNING...OUR FOCUS WILL BE FOR AREAS SOUTH OF TUSCALOOSA AND WEST OF MONTGOMERY. IT APPEARS THAT THE UNSTABLE AIR WILL PUSH FAR ENOUGH NORTH THAT THIS AREA WILL HAVE A CHANCE AT DAMAGING AND TORNADOES. DUE TO THE WIND FIELD AND SHEAR STRENGTH...A STRONG TORNADO CAN NOT BE RULED OUT. THE STRONGER CONVECTION WILL MOVE INTO THE SOUTHWEST AREAS BETWEEN 10-11 PM AND LAST THROUGH 3 AM OR SO. FOR AREAS FARTHER NORTH AND EAST...THE CONFIDENCE ON THE BUOYANCY/INSTABILITY BEING REALIZED IS MUCH LESSER. WE WILL KEEP THE ADVERTISED SEVERE WEATHER POSSIBILITY AFTER MIDNIGHT...SO KEEP ABREAST OF THE LATEST FORECAST FOR POSSIBLE CHANGES OR SUBSEQUENT WATCHES OR WARNINGS IF THEY BECOME NECESSARY. AS THE STORMS MOVE EASTWARD OVERNIGHT AND APPROACH A ROCKFORD TO MONTGOMERY LINE...IT APPEARS THAT SOME ORGANIZATION WILL OCCUR AND THE TORNADO THREAT WILL BE LESSENED INTO MORE OF A WIND DAMAGE THREAT. THIS THREAT RUNS UNTIL AROUND NOON. THIS IS A POTENT STORM SYSTEM WITH SEVERAL POSITIVES AND NEGATIVES IN THE POTENTIAL SEVERE WEATHER DEVELOPMENT. PLEASE MAKE SURE THAT YOU HAVE A WAY TO RECEIVE WATCHES AND WARNING DURING THE OVERNIGHT HOURS. CHECK YOUR NOAA WEATHER RADIO BATTERIES AND MAKE SURE YOU HAVE REVIEWED YOUR SEVERE WEATHER PREPAREDNESS PLANS. A FEW SHOWERS AND A SLIGHT CHANCE OF A THUNDERSTORM EXIST TUESDAY AND TUESDAY NIGHT AS THE MAIN UPPER TROUGH FINALLY CLEARS THE AREA. COOLER TEMPS WILL BE IN THE WAKE OF THIS FEATURE TUESDAY AND WEDNESDAY BEFORE A SHARP RISE OCCURS THE REMAINDER OF THE PERIOD. ANOTHER SYSTEM APPROACHES TOWARD THE TAIL END OF THE PERIOD. MODEL NOW HAVE A WEAKER SYSTEM PASSING SATURDAY/SUNDAY TIME FRAME WITH THE MAIN TROUGH WELL BACK TO THE WEST. ONLY SLIGHT CHANCE POPS SUNDAY ATTM. 75 && .AVIATION... 18Z TAF DISCUSSION. VERY PESSIMISTIC FORECAST FOR THE NEXT 24 HOURS. A WARM FRONT CURRENTLY PARALLELS THE GULF COAST...WITH ISENTROPIC LIFT AND AN ABUNDANCE OF MOISTURE PUSHING NORTHWARD ACROSS CENTRAL ALABAMA. ONGOING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE FORECAST PERIOD...WITH A POSSIBLE BREAK IN THE ACTIVITY FOR A COUPLE OF HOURS THIS AFTERNOON AND EVENING. HOWEVER...CONDITIONS ARE STILL NOT EXPECTED TO IMPROVE. WE WILL START OUT IN MVFR ACROSS THE NORTHERN FOUR TERMINALS AND IFR CONDITIONS AT TOI AND MGM. THESE LOW CLOUDS AND VISIBILITIES WILL MOVE NORTHWARD THROUGHOUT THE AFTERNOON...AFFECTING THE NORTHERN TERMINALS BY 00Z IF NOT SOONER. IFR CEILINGS WILL CONTINUE THROUGH TOMORROW MORNING...WITH SHOWERS AND THUNDERSTORMS INCREASING IN COVERAGE LATER THIS EVENING AS TO WARM FRONT LIFTS TO THE NORTH. THE THREAT FOR SEVERE WEATHER EXISTS AT ALL TERMINALS DURING THE EARLY MORNING HOURS ON MONDAY. BY THE END OF THE TAF CYCLE...THINGS SHOULD BEGIN IMPROVING. 73 && .PREV DISCUSSION... /ISSUED 400 AM CDT SUN APR 6 2014/ THIS DISCUSSION WILL FOCUS ON THE SEVERE WEATHER AND FLOODING POTENTIAL OVERNIGHT AND INTO THE EARLY MORNING HOURS ON MONDAY. THE MAIN LIMITING FACTOR CONTINUES TO BE THE NORTHWARD PROGRESSION OF THE WARM FRONT AND THE AMOUNT OF INSTABILITY IN THE NOCTURNAL ENVIRONMENT. THE SHEAR AND WIND FIELDS REMAIN HIGHLY FAVORABLE WITH NO LACK OF LOW LEVEL OR DEEP LAYER SHEAR. THE UPPER LEVEL PATTERN IS CURRENTLY CHARACTERIZED BY AN AMPLIFYING TROUGH ACROSS WESTERN TEXAS. A FEW WEAK SHORTWAVES CAN BE NOTED MOVING OUT AHEAD OF THIS MAIN TROUGH. AT THE SURFACE...THE WARM FRONT IS CURRENTLY LOCATED JUST ALONG THE GULF COAST WHERE DEWPOINTS ARE CURRENTLY IN THE LOW TO MID 60S. MOVING IN INLAND JUST A 100 MILES OR SO AND DEWPOINTS DROP DOWN INTO THE LOW TO MID 50S. FURTHER NORTHWARD INTO CENTRAL ALABAMA...DEWPOINTS CURRENTLY RANGE FROM 53 AT TROY TO 39 AT TUSCALOOSA. THEREFORE...IT WILL TAKE SOME TIME FOR THE MOISTURE RICH AIR TO ADVECT INTO THE AREA BEFORE SEVERE STORMS ARE EXPECTED TONIGHT. LOOKING AT THE RADAR...SHOWERS AND EVEN A FEW THUNDERSTORMS HAVE ALREADY DEVELOPED AS ISENTROPIC ASCENT HAS INCREASED NORTH OF THE WARM FRONT IN RESPONSE TO ONE OF THE LEAD SHORTWAVE TROUGHS. THESE STORMS WILL REMAIN ELEVATED THROUGHOUT THE MORNING AND AFTERNOON HOURS WITH THE FRONT STILL SOUTH OF THE AREA AND NOT EXPECTING ANY SEVERE STORMS UNTIL AFTER 9 PM. CONTINUED MOISTURE ADVECTION AND ISENTROPIC ASCENT NORTH OF THE WARM FRONT WILL PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES SOUTH OF I-20 DURING THE DAY TODAY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE UPPER LEVEL TROUGH WILL PIVOT ACROSS THE SOUTHERN PLAINS TODAY WITH CYCLOGENESIS EXPECTED ALONG THE GULF COAST. THE SURFACE LOW WILL DEEPEN AS IT TRACKS NORTHWARD ACROSS MS. THIS RAPID DEEPENING WILL CAUSE A SHARP INCREASE IN THE LOW LEVEL JET. THE LATEST MODEL RUNS ARE JUST A TOUCH WEAKER WITH THE LOW LEVEL JET AS COMPARED TO LAST NIGHT BUT 850 MB WINDS INCREASE TO 45-65 KTS WITH 925 MB WINDS IN THE 35-55 KT RANGE. THESE INCREDIBLE WIND FIELDS WILL CREATE 0-1 BULK SHEAR VALUES OF 35-50 KTS WITH 0-1 KM SRH VALUES RANGING ANYWHERE FROM 250-400 M2/S2. IN ADDITION...THE DEEP LAYER 0-6 KM BULK SHEAR WILL BE ON THE ORDER OF 45-65 KTS. THEREFORE...THE LOW LEVEL AND DEEP LAYER SHEAR WILL BE MORE THAN SUFFICIENT TO SUPPORT ROTATING UPDRAFTS. WIDESPREAD RAINFALL IS EXPECTED TODAY AND THIS WILL HAVE A STABILIZING EFFECT ON THE ATMOSPHERE. THE FRONT WILL BE HINDERED MUCH OF THE DAY TODAY DUE TO THIS FACT. HOWEVER...THE LOW LEVEL JET EXPERIENCES A SHARP INCREASE AFTER 03Z TONIGHT. THIS PUSH OF WARM AND MOIST AIR SHOULD PUSH THE FRONT NORTHWARD INTO THE FORECAST AREA. MOST OF THE MODELS INDICATE THAT THE 60 DEGREE ISODROSOTHERM WILL MOVE NORTHWARD THROUGHOUT THE FORECAST AREA WITH THE 65 DEGREE ISODROSOTHERM MOVING AS FAR NORTH AS A TUSCALOOSA...TO ALABASTER...TO AUBURN LINE. WITH THESE DEWPOINTS...EXPECT SBCAPE VALUES WILL BE ABLE TO PUSH UP INTO THE 250-500 J/KG RANGE. ALTHOUGH LOW...THESE NUMBERS AGAIN ARE MORE THAN SUFFICIENT TO MAINTAIN SUPERCELLS. MODEL SOUNDINGS APPEAR TO THINK THAT THE BOUNDARY LAYER WILL DECOUPLE DURING THE OVERNIGHT HOURS WITH AN INVERSION JUST OFF THE SURFACE. DO NOT BELIEVE THIS WILL HAPPEN WITH SOUTHERLY WINDS IN THE 10-20 MPH RANGE. THEREFORE...INSTABILITY VALUES COULD BE SLIGHTLY UNDERDONE. IF SO...THE STORMS COULD BE STRONGER THAN CURRENTLY FORECAST. THE ANALOG GUIDANCE SUGGEST A DECENT LIKELIHOOD OF TORNADO OCCURRENCE WITH OVER HALF THE SIMILAR EVENTS HAVING AT LEAST ONE TORNADO. IT IS INTERESTING TO NOTE THAT ALL OF THE ANALOG EVENTS WERE FROM EVENTS WITH TORNADOES OF WEAK INTENSITY. THIS IS MOST LIKELY DUE TO THE LOW CAPE VALUES WHICH COULD BE UNDERDONE. LATEST HI-RES GUIDANCE SUPPORTS THE PREVIOUS FORECAST STORM EVOLUTION. MOST OF THE HI-RES MODELS INDICATE THAT SUPERCELLS WILL DEVELOP IN THE WARM SECTOR AS EARLY AS 9 PM ACROSS SOUTHWEST ALABAMA. THE SUPERCELLS THEN TRANSITION INTO A LINE AROUND 3 AM AND PROGRESS TO THE EAST. EXPECT TORNADOES WILL BE THE PRIMARY THREAT WITH THE SUPERCELL MODE AND THE THREAT WILL TRANSITION TO MORE OF A WIND THREAT THROUGHOUT THE OVERNIGHT HOURS. THE LOW LEVEL JET WILL LIFT OUT OF THE FORECAST AREA LATE MONDAY MORNING WITH THE SEVERE WEATHER THREAT ENDING AROUND NOON ON MONDAY. FOR NOW...I HAVE CONTINUED TO MENTION THE RISK OF TORNADOES ACROSS ALL OF CENTRAL ALABAMA. HOWEVER...THE HIGHEST CONFIDENCE EXISTS ACROSS SOUTHWESTERN PORTIONS OF THE STATE...ESPECIALLY FOR LOCATIONS ALONG AND SOUTH OF A HAMILTON...TO ALABASTER...TO UNION SPRINGS LINE. FURTHER TO THE NORTH AND EAST...THE CONFIDENCE GREATLY DECREASES WITH THE LOWER INSTABILITY. A FLASH FLOOD WATCH HAS BEEN ISSUED DUE TO THE DURATION OF MODERATE TO HEAVY RAINFALL EXPECTED. AS STATED PREVIOUSLY IN THE DISCUSSION...1 TO 2 INCHES OF RAIN ARE EXPECTED TODAY NORTH OF THE WARM FRONT. THIS RAINFALL WILL ACT TO SATURATE THE GROUND AHEAD OF THE STORMS EXPECTED TONIGHT. THIS CONTINUED HEAVY RAINFALL WILL PRODUCE TOTAL STORM AMOUNTS OF AROUND 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. AGAIN...CONTINUED HEAVY RAINFALL WILL CAUSE THE LIKELIHOOD OF FLASH FLOODING AND FLOODING IN AREAS OF POOR DRAINAGE. PLEASE REMEMBER TO TURN AROUND DON'T DROWN IF YOU MUST TRAVEL TONIGHT. THE SEVERE WEATHER IS ALSO EXPECTED TO OCCUR OVERNIGHT. PLEASE REMEMBER TO HAVE SOME WAY TO GET WEATHER INFORMATION THAT CAN WAKE YOU UP. THE MAIN IMPACTS ARE EXPECTED DURING THE OVERNIGHT HOURS. THE COLD FRONT WILL FINALLY MOVE THROUGH THE AREA ON MONDAY WITH DRIER CONDITIONS EXPECTED BRIEFLY MONDAY NIGHT BEFORE ANOTHER CHANCE OF RAIN ARRIVES ON TUESDAY. CONDITIONS FINALLY DRY OUT ON WEDNESDAY WITH TEMPERATURES SLOWLY INCREASING THROUGHOUT THE END OF THE WORK WEEK. 05/MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 59 70 48 65 44 / 100 100 20 40 20 ANNISTON 58 70 47 65 43 / 100 100 20 40 20 BIRMINGHAM 59 71 46 65 43 / 100 100 20 40 20 TUSCALOOSA 58 72 45 67 44 / 100 80 20 40 20 CALERA 57 71 47 65 44 / 100 100 20 40 20 AUBURN 56 71 47 66 44 / 100 100 20 40 20 MONTGOMERY 62 74 49 68 46 / 100 100 20 40 20 TROY 62 74 50 68 45 / 100 100 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR ALL OF CENTRAL ALABAMA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 200 PM CDT SUN APR 6 2014 ALZ011>015-017>050-071900- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 200 PM CDT SUN APR 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A THREAT FOR SEVERE WEATHER WILL RETURN THIS EVENING INTO MONDAY MORNING AS A STRONG STORM SYSTEM MOVES NORTHEASTWARD FROM THE MISSISSIPPI GULF COAST. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES AND FLOODING. THE SEVERE WEATHER IS EXPECTED TO BEGIN AFTER 10 PM TONIGHT FOR THE SOUTHWEST PORTIONS OF THE AREA...AND LAST UNTIL AROUND NOON MONDAY FOR SOUTHEAST CENTRAL ALABAMA. WHILE SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA DURING THIS TIME FRAME...THE MOST LIKELY LOCATIONS FOR SEVERE WEATHER THROUGH 7 AM WILL BE GENERALLY ALONG AND SOUTH OF A HAMILTON...TO ALABASTER...TO UNION SPRINGS LINE. A STRONG TORNADO WILL BE POSSIBLE NEAR AND SOUTH OF A LINE FROM ALICEVILLE...TO CENTREVILLE...TO MONTGOMERY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A THREAT FOR SEVERE WEATHER WILL CONTINUE PAST SUNRISE MONDAY THROUGH AROUND NOONTIME AS THE STORM SYSTEM PROGRESSES ACROSS THE REGION. THE MAIN THREATS WILL CONTINUE TO BE DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES...AND FLOODING. THE MAIN THREAT AREAS WILL SHIFT EAST TO GENERALLY ALONG AND SOUTHEAST OF A ROCKFORD TO MONTGOMERY LINE THROUGH MIDDAY. AS THIS WILL BE A PROLONGED RAIN EVENT...THERE WILL BE A POTENTIAL FOR FLOODING ISSUES...AS WELL AS RISES ON AREA RIVERS. TOTAL RAINFALL ACCUMULATION WILL BE GENERALLY 3 TO 4 INCHES... WITH LOCALLY HIGHER AMOUNTS. SOME OF THE RISES ON RIVERS COULD CAUSE MINOR FLOODING AFTER THE RAIN ENDS THROUGH MUCH OF THE WEEK. PLEASE REFER TO FLOOD STATEMENTS FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS EVENING AND INTO MONDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT SUN APR 6 2014
ALZ039-062300-
MARENGO AL-
508 PM CDT SUN APR 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARENGO COUNTY UNTIL 600
PM CDT...
AT 504 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR INDIAN SPRINGS...OR 15 MILES WEST OF LINDEN...
MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LINDEN...
DEMOPOLIS...
MYRTLEWOOD...
JEFFERSON...
PIN HOOK...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3218 8801 3229 8803 3231 8794 3237 8805
3244 8803 3247 8796 3252 8791 3252 8784
3255 8784 3252 8782 3252 8773 3248 8772
3249 8753 3231 8753 3231 8748 3226 8748
3211 8798 3210 8805
TIME...MOT...LOC 2208Z 240DEG 38KT 3225 8799
56The Birmingham radar (KBMX), 151 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
12 flash flood, 10 thunderstorm wind, 9 flood, 1 hail, 1 strong wind. Local standard time, as filed.
Large trees were reported down in the Hugo community.
Several large trees were blown down along Alabama Highway 17 between Aliceville and Carrolton.
A chicken house was destroyed and another was damaged near Benevola. In addition, one barn was damaged.
In the Buhl and Elrod communities, numerous trees and powerlines were blown down along U.S. Highway 82 and County Road 140. In addition, several buildings in the surrounding area, including a church and at least two manufactured homes, sustained minor damage. One manufactured home sustained heavy damage from a fallen tree.
Approximately 50 trees were uprooted or snapped along Upper Columbus Rd and near Lake Lurleen. Several buildings in the area sustained minor to moderate damage due to strong winds or falling trees. The steeple of a church was also blown down.
Trees were blown down on Alabama Highway 171 near Tom Montgomery Rd.
Widespread flash flooding occurred across portions of Tuscaloosa county, including the cities of Tuscaloosa, Northport, and Lake View. Four to five inches of rainfall caused water to flow across roadways and creeks to rise above bank full . Numerous roads were closed. Repairs to roadways, bridges, and debris removal totaled around $750K.
Heavy rainfall moved over Shelby County for an extended period of time, resulting in widespread flash flooding as water flowed across roadways and creeks exceeded bank full. Highway 31 through Pelham and Alabaster, Highway 119 near Oak Mountain, Highway 280 in Chelsea, Highway 25 from Vandiver to Dunnavant became impassable, as well as roads in other cities including Montevallo, Columbia and Harpersville. Buck Creek saw extreme rises and quickly came out of its bank in Alabaster. Parking lots along Highway 31 in Alabaster flooded, with cars partially underwater. Residents were evacuated from a mobile home park along highway 119 due to rising waters.
Two to three inches of heavy rainfall fell across Lamar County, resulting in many roads across the county becoming impassable due to water covering the roadway.
An extended period of heavy rainfall led to widespread flash flooding across portions of Jefferson County. In addition to urban flooding, many roads became impassable as creeks and streams rose, including in Homewood, Tarrant, Pinson, Vestavia, and Birmingham. Five Mile Creek and Village Creek both rose above bank full, causing the surrounding areas to flood and roads to be barricaded. Shades Creek rose above bankfull resulting in the evacuation of an apartment complex in Homewood and a trailer park in Irondale. Several mudslides occurred, one resulting in the closing of Highway 31 through Homewood.
After heavy rainfall ended, waters were slow to recede. Approximately 20 roads remained impassable until Tuesday morning, April 8th.
An extended period of heavy rainfall led to flash flooding across Randolph County. Numerous roads were closed and culverts washed out. Water as deep as two feet was reported in Wedowee, mainly along 5th St and 1st Ave, where two manufactured homes were evacuated due to rising water. Additional roads were impassable near the community of Hawk, near Lake Wedowee, north of Wadley.
Heavy rainfall ended across Tuscaloosa county during the early morning hours on April 7th, but roads remained closed until flood waters receded. A few outlying roads remained closed beyond Monday.
More than three inches of rain fell across Hale County causing isolated flash flooding. Along Raven Rd, northwest of Greensboro, water invaded homes just off County Road 21. Southwest of Moundville, water waist deep surrounded several homes, but did not get into any buildings. In addition, three unpaved roads were partially washed out.
Three to four inches of rain fell across Talladega County, leading to flash flooding. Numerous roads were impassable for a short time until waters receded. Water flowed into the Talladega City Hall basement. A culvert was washed out in Sylacauga. Water invaded two homes in Alpine and one in Lincoln.
Three to four inches of rain fell across Clay County, leading to flash flooding and numerous roads becoming impassable. Portions of Clairmont Springs Rd and County Road 7 were washed out and closed. Damage estimates, including labor to fix damage, from the flooding were over $30,000.
Three to four inches of rain fell across Calhoun County, causing street flooding, especially in Oxford and along Mitchelleville Rd near Ohatchee.
Several trees were blown down near Fort Deposit.
After four to five inches of rainfall across the Birmingham metro, waters were slow to recede despite rainfall ending. Roads remained impassable, and water rescues and evacuations continued through Monday morning, April 7th. Major damage occurred to 76 homes, with 102 homes sustaining minor damage. 60 multi-family dwellings sustained major damage, while 13 sustained minor damage. 292 people were evacuated from flooded apartments, manufactured homes, and houses.
With saturated ground conditions and gusty winds around 35 kts, several large trees were blown down across Elmore County, including in the communities of Millbrook, Lightwood, and Owens Roads. One injury occurred in Millbrook when a tree fell on a vehicle.
After five to six inches of rain fell across portions of Shelby county, waters were slow to recede once rain moved out of the area. Many roads remained impassable and water rescues continued, including in the Chandalar subdivision along Highway 31 in Pelham. Approximately 40 homes sustained major damage and another 10 sustained minor damage across the county.
Three to four inches of rain fell across portions of Tallapoosa County causing area streams to rise, and water to flow out of ditches and across roadways. Many culverts were washed out, damaging many roadways in Alexander City and near New Site. Runoff continued for several hours after the rainfall ended around 8AM CST, and several roads remained temporarily closed. Roads that were severely damaged due to washed out culverts and pipes remained closed for several days while repairs were made. In addition, due to the saturated ground conditions, winds below severe criteria knocked down a couple trees near Reeltown.
A severe storm moved across portions of Pike county, knocking multiple trees down, including in Brundidge.
Three to four inches of rain fell across Cleburne County, leading to localized flash flooding. At the intersection of County Road 10 and County Road 51, west of Ranburne, eight inches of water flowed across the roadway.
Up to five inches of rain fell across Autauga County, causing many roads to become impassable as rainfall ended, between U.S. Highway 82 and Interstate 65, east of Billingsley. Water, as deep as six inches, spilled out of ditches and culverts and into the roadway. Although numerous roads were temporarily closed, portions of County Road 42 and County Road 123 were washed out and closed until repairs were made.
Several trees were blown down along Highway 239 near Smuteye Lake.
Heavy rainfall of approximately 2 to 4 inches fell across Chambers County during a short period of time. This led to flowing water accumulating on area roadways. While numerous roads became impassible due to the heavy rain, waters receded quickly once the rain ended.
Heavy rainfall of up to 4 inches fell across Lee County during the early morning hours on April 7th. This led to water accumulating on area roadways, causing the roads to become impassible. Additionally, several area creeks and lakes over topped their banks, causing flood waters to inundate roads and one home. Waters were slow to recede once the rain ended, and many roads remained closed through the early afternoon.
Several trees were blown down along Highway 26.
More than five inches of rain fell across central Randolph County, causing numerous roadways to become impassable. Waters were slow to recede after the rain moved out of the area.
Heavy rainfall of up to 5 inches accumulated over the Cahaba River Basin, causing the river to rise to 23.1 feet. This led to approximately 30 roads in the Centreville area to become inundated with the flood waters. Water was slow to recede and left dozens of roads with minor to moderate damage. Damage estimates from the flooding were over $88,000.
Heavy rainfall of up to 5 inches fell along the Alabama River Basin. This caused the river to rise to 37 feet near Selma, causing the river to rise out of its banks. Several roads along the river were inundated with flood waters approximately 3 hours after the heavy rain ended. Waters were slow to recede, leaving County Roads 326, 925 and 925 in the River Oaks community under water through the afternoon on the 8th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518519, 518544, 518549, 518554, 518561, 518570, 518576, 518986, 519021, 519117, 519133, 519118, 519139, 518987, 519141, 519142, 519143, 519144, 519145, 519138, 519146, 519023, 520770, 519147, 520982, 521252, 519148, 524754, 524761, 519149, 519140, 524755, 524756.